Bi Polar and Prader Willi Syndrome

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

lizzie09
New Member


Date Joined Jan 2009
Total Posts : 4
   Posted 1/17/2009 3:50 PM (GMT -7)   
Hello!
 
 am new here.  My 22yr old son has a disability called Prader Willi Syndrome and has just recently had a diagnosis of Bi Polar
He was put on 3 x 25g Seroquel daytime and 500mg Epilim (depakote?)
This med worked immediately and he  will be reviewed after a 3mth period is up,
 
Is it possible he can come off some of these meds?.  Before this diagnosis he had 3 episodes each lasting 3mths over a 3 yr perioid of odd behaviour. They went unmedicated as docs said it was related to disability...life was very difficult coping
 
Because of weight gain in Prader willi syndrome I am anxious about these meds but what with Christhmas just gone its hard to judge if there is true weight gain due to meds
 
Lizzie
 

jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10391
   Posted 1/17/2009 5:39 PM (GMT -7)   
Lizzie, I have some knowledge of P-W. Mood swings and poor impulse control are common in people with P-W. Often they will have violent rages aroung food. Until the last few years it wasn't common for them to be given a pschiatric diagnosis because this is commonly considered one of the aspects of Prader-Willi syndrome. Thinking now is that it's better to give the diagnosis so the appropriate medication can be provided.

While your son may always need some degree of medication to help him, some high-functioning people with P-W are often helped greatly by behavioral therapy. Depending on the behaviors he is exhibiting, by might consider inquiring about this.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
"My life is an ongoing medical adventure"
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.


sjkly
Veteran Member


Date Joined Dec 2007
Total Posts : 2113
   Posted 1/17/2009 7:47 PM (GMT -7)   
I am a behavior specialist and work with three individuals with Prader Willi. I recommend that ABA therapy be used in conjunction with continued psychiatric care. Bi polar episodes can have devestating consequences. Your son's doctor and psychiatrist should both monitor him for weight gain and medications may need to be adjusted or substituted as neccessary if gains occur not related to food consumption or exersize.

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 1/18/2009 8:51 AM (GMT -7)   
Hi Lizzie09,

Welcome to HealingWell and to the bipolar forum. I hope we can offer some support and perhaps a small bit of advice for you. I'd never heard of Prader-Willi before, I had to look it up. All the better for me to learn something new. It must be a tough hand to be dealt to have both of these disorders. I'm sorry to hear that.

To answer your questions, mostly, bipolars are medicated for life. Generally, when you go off the meds the symptoms return with a vengeance. I can appreciate your concern about the weight gain, though. I looked at the weight gain statistics for both drugs, and neither is terrible. Seroquel is 5% of patients report weight gain, Depakote is 8%. However, docs know which ones are "weight neutral" so if you start to see weight gain, then get back to the doc asap. There are dozens of drugs available. The same goes true if the drugs don't seem to be working. Not every drug works for everybody. Don't just wait it out for months on end. Be proactive about the medications.

I wish you luck. Let us know if you have ANY questions.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


lizzie09
New Member


Date Joined Jan 2009
Total Posts : 4
   Posted 2/6/2009 10:47 AM (GMT -7)   
Thank you so much for replying to ,my thread.
 
My son goes not have rages around food but over 3yr we have had the episodes of disruptive odd behaviour.
 
I have had a cancelled Pdoc ap and will update when it is rescheduled
 
Thanks again

lizzie09
New Member


Date Joined Jan 2009
Total Posts : 4
   Posted 2/6/2009 12:06 PM (GMT -7)   
Just another thought I had.....could you just use the mood stabilizer  ie  epilim  all the time and then add the Ap if an episode starts..in other words could you wean off the ap short term? Are 2 meds normal together?
There has been no sign either of deprression so far
 
As time goes by would consistant use of these meds cause lack of effacacy?

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 2/6/2009 1:08 PM (GMT -7)   
Hi lizzie,

I think you can definitely just stay with the mood stabilizer and use the AD if you have a depressive episode. I don't think you can just go on and off it, but you don't necessarily need to be on it if he's not depressed. Definitely ask your doc. They don't necessarily get less effective as time goes on, but they do need to be adjusted periodically. If you start to see his moods shifting one way or the other consistently, make an appt with the doc. He might need his meds looked at.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


lizzie09
New Member


Date Joined Jan 2009
Total Posts : 4
   Posted 2/6/2009 2:53 PM (GMT -7)   
Thanks Serafena
 
Hes not on an anti deprressant..what hes on is an  Anti Psychotic Seroquel 3 x 25g and Mood stabilizer Epilim 500g,   He has no symptoms of odd behavior now and never has had depression
 
I kinda hope we might stay on just Epilim to maintain stability and would Seroquel be suitable as a PRN med? or when episode shows signs of returning which is around every 12 to 15mths?
Seroquel has been great fior him.
 
I appreciate your input greatly

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 2/7/2009 8:51 AM (GMT -7)   
I honestly don't know if you can take Seroquel PRN. It's hard to say, because you want to assume that he's fine without the drug, but what if the drug is decreasing the frequency of his episodes. That's kind of the point: to stave off the episodes before they happen. I think you'd best ask your doc about this one.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 4:49 AM (GMT -7)
There are a total of 2,732,004 posts in 300,981 threads.
View Active Threads


Who's Online
This forum has 151148 registered members. Please welcome our newest member, Cary Breef.
180 Guest(s), 3 Registered Member(s) are currently online.  Details
lynbrez, Hope 196, Redwing57


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer